Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 271, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 16, 1997, 5:19 PM CDT for Alfalfa County, Major County, Woods County, Oklahoma. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 16, 1997, 5:19 PM CDT (22:19 UTC)
- Expired
- Jun 16, 1997, 6:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Alfalfa County, OK, Major County, OK, Woods County, OK
The radar
The Vance AFB radar (KVNX), 39 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 5:30 PM CDT | Hail 1 | Avard, OK | |
| Jun 16, 5:30 PM CDT | Hail 1 | Aline, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 162221 RRA
SVROKC
OKC003-093-151-162315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT MON JUN 16 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
SOUTHERN ALFALFA...NORTHERN MAJOR AND SOUTHEASTERN WOODS
INCLUDING THE FOLLOWING LOCATIONS
CARMEN...CLEO SPRINGS...HELENA AND RINGWOOD
AT 519 PM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS EXTENDING FROM 2 MILES SOUTH OF DACOMA TO ALONG THE
CIMARRON RIVER NORTH OF HIGHWAY 412.
THE LINE OF STORMS WAS MOVING SLOWLY EAST AT BETWEEN 5 AND 10 MPH.
PERSONS IN DACOMA...CARMEN...ALINE ARE IN THE PATH OF THESE STORMS.
MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES. HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3637 9820 3638 9876 3666 9876 3665 9819
MMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:36 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 16, 3:36 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT MON JUN 16 1997 FCST CONCERNS INCLUDE DEFINING LOCATIONS OF BEST FIRST PERIOD FLASH FLOOD AND SEVERE POTENTIAL. LATEST SFC ANALYSIS INDICATES CDFNT NEAR A TUL...OUN...TO LBB LINE. SATL IMAGERY SHOWS UPPER LOW CENTERED OVR ERN NM. LOCAL RADARS INDICATE CONVECTION DEVELOPING FROM SWRN KS THRU TX PNDHL...IN REGION OF STEEPEST LAPSE RATES. ARPS DATA INDICATES SMALL AREA OF 2000-2500 J/KG CAPE VALUES ACRS THE NORTHWEST ZNS. FEEL THE ACTIVITY ACRS THE NORTHWEST WL WEAKEN AFTER SUNSET. ARPS DATA ALSO INDICATES GOOD INSTABILITY ACROSS MUCH OF THE CENTRAL AND SOUTHERN ZNS...AND ARPS DATA INDICATES CAPE VALUES FROM 4500-5500 J/KG EXTENDING FROM ADM...DUA...TO SEMINOLE AND HUGHES COUNTIES. EXPECT RAPID DEVELOPMENT ACRS THIS AREA WITHIN NEXT HOUR. WITH HIGH PW VALUES ACROSS MUCH OF CWA SOUTH OF THE FRONT..WL ISSUE FLASH FLOOD WATCH OVERNIGHT ACRS THE SRN ZNS...AS UPPER LEVEL LOW COMBINES WITH FORCING ALONG THE SLOW MOVING BOUNDARY TO PRODUCE EFFICIENT...SLOW MOVING CONVECTION. MDLS ARE SIMILAR WITH PSN OF UPPER LOW...MOVING EAST TO AR BY 00Z WED. WL HV SLIGHT CHC/CHC MORNING POPS FOR THE CENTRAL AND SERN ZNS FOR TUE. MEDIUM RANGE MDLS INDICATE WARMING TREND BY END OF THE WEEK. COORD WITH TUL. FCSTID = 22 OKC 64 85 65 88 / 60 30 0 0 HBR 61 85 63 90 / 50 10 0 0 SPS 65 86 65 93 / 70 10 0 0 GAG 60 84 59 90 / 50 10 0 0 PNC 61 84 64 88 / 50 20 0 0 DUA 67 86 67 87 / 80 30 10 0 .OKC... OK...FLASH FLOOD WATCH TONIGHT FOR ZONES OKZ032...OKZ037...OKZ039...OKZ041>053. TX...FLASH FLOOD WATCH TONIGHT FOR ZONES TXZ085>090. CB
In the hours before
Special weather statement, Jun 16, 12:30 PM CDT, 4 hours 49 minutes before
OKZ004>053-TXZ083>090-162030- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT MON JUN 16 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT OVER PARTS OF SOUTHERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS MAINLY SOUTH OF A LINE FROM QUANAH TEXAS TO LAWTON TO SEMINOLE. THE MAIN THREATS WILL BE FLOODING RAIN...DAMAGING WINDS AND LARGE HAIL. ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT OVER PARTS OF WESTERN AND CENTRAL OKLAHOMA...NORTH OF THE MODERATE RISK AREA AND SOUTH OF A LINE FROM CHEYENNE TO GUTHRIE TO STILLWATER. THE MAIN THREATS WITHIN THE SLIGHT RISK AREA WILL BE FLOODING RAIN AND DAMAGING WINDS. A NEARLY STATIONARY FRONT EXTENDED ACROSS CENTRAL OKLAHOMA INTO FAR WESTERN NORTH TEXAS AT NOON. AT THE SAME TIME AN UPPER LEVEL SYSTEM WAS ACCELERATING IN ITS EASTWARD MOVEMENT AS IT CROSSED EAST CENTRAL NEW MEXICO. HIGH LEVELS OF INSTABILITY AND VERY MOIST LOW LEVEL AIR WERE IN PLACE ACROSS THE SLIGHT AND MODERATE RISK AREAS. AS THE UPPER STORM APPROACHES THE AREA LATE THIS AFTERNOON AND THIS EVENING...WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE FRONT WILL PROBABLY FOCUS THE INITIAL STORM DEVELOPMENT. THE STORMS ARE THEN EXPECTED TO EXPAND IN COVERAGE AND WILL LIKELY PERSIST THROUGH MUCH OF THE NIGHT. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON THROUGH TONIGHT. THIS IS A SPECIAL THUNDERSTORM OUTLOOK DUE TO THE THREAT OF SEVERE WEATHER. ROUTINE OUTLOOKS WILL RESUME NEXT SPRING. CMS/CB
Special weather statement, Jun 16, 12:36 PM CDT, 4 hours 43 minutes before
OKZ004>053-TXZ083>090-162030- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT MON JUN 16 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT OVER PARTS OF SOUTHERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS MAINLY SOUTH OF A LINE FROM QUANAH TEXAS TO LAWTON TO SEMINOLE. THE MAIN THREATS WILL BE FLOODING RAIN...DAMAGING WINDS AND LARGE HAIL. ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT OVER PARTS OF WESTERN AND CENTRAL OKLAHOMA...NORTH OF THE MODERATE RISK AREA AND SOUTH OF A LINE FROM CHEYENNE TO GUTHRIE TO STILLWATER. THE MAIN THREATS WITHIN THE SLIGHT RISK AREA WILL BE FLOODING RAIN AND DAMAGING WINDS. A NEARLY STATIONARY FRONT EXTENDED ACROSS CENTRAL OKLAHOMA INTO FAR WESTERN NORTH TEXAS AT NOON. AT THE SAME TIME AN UPPER LEVEL SYSTEM WAS ACCELERATING IN ITS EASTWARD MOVEMENT AS IT CROSSED EAST CENTRAL NEW MEXICO. HIGH LEVELS OF INSTABILITY AND VERY MOIST LOW LEVEL AIR WERE IN PLACE ACROSS THE SLIGHT AND MODERATE RISK AREAS. AS THE UPPER STORM APPROACHES THE AREA LATE THIS AFTERNOON AND THIS EVENING...WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE FRONT WILL PROBABLY FOCUS THE INITIAL STORM DEVELOPMENT. THE STORMS ARE THEN EXPECTED TO EXPAND IN COVERAGE AND WILL LIKELY PERSIST THROUGH MUCH OF THE NIGHT. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON THROUGH TONIGHT. THIS IS A SPECIAL THUNDERSTORM OUTLOOK DUE TO THE THREAT OF SEVERE WEATHER. ROUTINE OUTLOOKS WILL RESUME NEXT SPRING. CMS/CB
Special weather statement, Jun 16, 3:45 PM CDT, 1 hour 34 minutes before
OKZ004>053-TXZ083>090-162030- THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT MON JUN 16 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT OVER PARTS OF SOUTHERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS MAINLY SOUTH AND EAST OF A LINE FROM HENRIETTA TEXAS TO LAWTON TO SEMINOLE. THE MAIN THREATS WILL BE FLOODING RAIN...DAMAGING WINDS AND LARGE HAIL... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT OVER THE REST OF WESTERN AND CENTRAL OKLAHOMA... A NEARLY STATIONARY FRONT EXTENDED ACROSS CENTRAL OKLAHOMA INTO FAR WESTERN NORTH TEXAS AT 330 PM. AT THE SAME TIME AN UPPER LEVEL SYSTEM WAS MOVING EAST INTO THE WESTERN TEXAS PANHANDLE. HIGH LEVELS OF INSTABILITY AND VERY MOIST LOW LEVEL AIR WERE IN PLACE ACROSS THE SLIGHT AND MODERATE RISK AREAS. STRONG TO SEVERE STORMS HAVE ALREADY DEVELOPED IN NORTHWEST OKLAHOMA AND ADDITIONAL SEVERE WEATHER DEVELOPMENT IS LIKELY ACROSS THE REMAINDER OF WESTERN...CENTRAL...AND SOUTHEAST OKLAHOMA...AS WELL AS WESTERN NORTH TEXAS. INSTABILITY IS EXTREME IN SOUTH CENTRAL...SOUTHEAST...AND NORTHWEST OKLAHOMA...AND VERY HIGH ELSEWHERE IN THE RISK AREAS. EVEN THOUGH THE WIND PROFILE SHOWS LITTLE IN THE WAY OF SHEAR...THE RISK OF ISOLATED TORNADOES WILL EXIST DUE TO THE HIGH LEVELS OF INSTABILITY...ESPECIALLY IN THE MODERATE RISK AREA. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON THROUGH TONIGHT. THIS IS A SPECIAL THUNDERSTORM OUTLOOK DUE TO THE THREAT OF SEVERE WEATHER. ROUTINE OUTLOOKS WILL RESUME NEXT SPRING. CMS
Special weather statement, Jun 16, 3:46 PM CDT, 1 hour 33 minutes before
OKZ004>053-TXZ083>090-162030- THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT MON JUN 16 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT OVER PARTS OF SOUTHERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS MAINLY SOUTH AND EAST OF A LINE FROM HENRIETTA TEXAS TO LAWTON TO SEMINOLE. THE MAIN THREATS WILL BE FLOODING RAIN...DAMAGING WINDS AND LARGE HAIL... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT OVER THE REST OF WESTERN AND CENTRAL OKLAHOMA... A NEARLY STATIONARY FRONT EXTENDED ACROSS CENTRAL OKLAHOMA INTO FAR WESTERN NORTH TEXAS AT 330 PM. AT THE SAME TIME AN UPPER LEVEL SYSTEM WAS MOVING EAST INTO THE WESTERN TEXAS PANHANDLE. HIGH LEVELS OF INSTABILITY AND VERY MOIST LOW LEVEL AIR WERE IN PLACE ACROSS THE SLIGHT AND MODERATE RISK AREAS. STRONG TO SEVERE STORMS HAVE ALREADY DEVELOPED IN NORTHWEST OKLAHOMA AND ADDITIONAL SEVERE WEATHER DEVELOPMENT IS LIKELY ACROSS THE REMAINDER OF WESTERN...CENTRAL...AND SOUTHEAST OKLAHOMA...AS WELL AS WESTERN NORTH TEXAS. INSTABILITY IS EXTREME IN SOUTH CENTRAL...SOUTHEAST...AND NORTHWEST OKLAHOMA...AND VERY HIGH ELSEWHERE IN THE RISK AREAS. EVEN THOUGH THE WIND PROFILE SHOWS LITTLE IN THE WAY OF SHEAR...THE RISK OF ISOLATED TORNADOES WILL EXIST DUE TO THE HIGH LEVELS OF INSTABILITY...ESPECIALLY IN THE MODERATE RISK AREA. STORM SPOTTER GROUPS AND EMERGENCY >MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON THROUGH TONIGHT. THIS IS A SPECIAL THUNDERSTORM OUTLOOK DUE TO THE THREAT OF SEVERE WEATHER. ROUTINE OUTLOOKS WILL RESUME NEXT SPRING. CMS
Local storm report, Jun 16, 5:19 PM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0519 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 1 SW MEDFORD OK 59 MPH WIND GUST MEASURED BY
06/16/97 GRANT OKLAHOMA MESONETWORKThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 10:05 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 30 min |
| Jun 15, 11:11 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 34 min |
| Jun 16, 2:58 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 47 min |
| Jun 16, 3:46 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 44 min |
| Jun 16, 3:50 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woodward | 40 min |
| Jun 16, 4:08 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 37 min |
| Jun 16, 4:29 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 46 min |
| Jun 16, 4:46 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 59 min |
| Jun 16, 5:36 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 54 min |
| Jun 16, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 55 min |
| Jun 16, 6:07 PM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 53 min |
| Jun 16, 6:27 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 48 min |
| Jun 16, 6:50 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 40 min |
| Jun 16, 6:54 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 51 min |
| Jun 16, 6:54 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 51 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.